Posted - 01 Feb 2009 11:35
Report this post
We all know about the individuality of PD and how the drugs we take affect us and the side effects, so i won't go any further there.
My consultant has always stressed the point about medication, low and slow, to allow the body to get used to the drug. To date i have found that instruction to work very well for me, but, need i say it, but not for you. From day one January 06, i started on requip building up to 24mgs by June/July 07, by which time i was suffering hallucinations and the slowness was becoming a problem.
Then in September 07 i reduced the requip to 18mgs for two weeks, then to 12mgs for a further two weeks to eliminate the visions and started on Sinemet at 1/2 a tablet once a day when down to 12mgs of requip, building up to 2 tablets 3 times a day to try and improve the movement and it did although it took about 2 months to get to that stage.
I was then having trouble with on/off and between doses was a nightmare at times, especially outdoors and away from my comfort zone.
Two weeks ago i substituted the requip with 12mgs of requip XL to try and even out the peaks and troughs, and after a shaky start, no pun intended there, i seem to be cantering along quite well now.
When we are struggling with the problems do we tend to get so impatient with the apparent lack of effect of the meds that we don't allow enough time to see if they will work, like taking paracetemol for toothache and hoping it will work right away.
Posted - 01 Feb 2009 12:27
Report this post
I copied and pasted this information about requip. As you can see i've highlighted 'abdominal pain'. Like Grumpy Gramps says it takes time to settle on a drug regime and its trial and error, no two pwp are the same in the way they respond to treatment. Please keep a drugs diary it will help pin point any problems. I remember having some bizarre dreams when was on the dopamine agonists......i could be in the middle of a dream, wake up go to toilet or get a drink and then continue my dream. I also experienced hallucinations, but this was also due to not sleeping. You are doing the right thing by asking questions and talking with your PD specialist. If the abdominal pain started since starting requip then it maybe there is a link but we have to remember not to put every down to PD. When i first started medication for PD i recall feeling extremely weary and my anxiety levels seemed worse but once i got the right balance of drugs and timings i was fine.
Some pwp settle into a drug regime straight away, some it takes a bit of juggling around over a slow period of time. You'll get there, try not to worry to much because the anxiety will make your symptoms worse. Hopefully soon, once you've settled on a dose that controls your symptoms, the side effects will settle down.
Most important fact about Requip
Requip is not a cure for Parkinson's disease. However, it does alleviate symptoms of the disease, and it can shorten the "off" periods of immobility that patients on long-term levodopa therapy often begin to experience.
How should you take Requip?
Take 3 doses a day, with or without food. If the drug upsets your stomach, combining it with food may relieve the problem. If you are also taking levodopa, its dosage may be gradually decreased when you start therapy with Requip.
--If you miss a dose...
Take it as soon as you remember. If it is almost time for your next dose, skip the one you missed and go back to your regular schedule. Do not take 2 doses at once.
Store at room temperature away from light.
What side effects may occur?
Side effects cannot be anticipated. If any develop or change in intensity, inform your doctor as soon as possible. Only your doctor can determine if it is safe for you to continue taking Requip.
More common side effects may include:
Abdominal pain, abnormal dreaming, abnormal muscle movements, abnormal vision, amnesia, anxiety, arthritis, bronchitis, confusion, constipation, decreased muscle movements, diarrhea, difficulty breathing, dizziness, drowsiness, dry mouth, eye problems, fainting, falling, fatigue, hallucinations, headache, increased sweating, indigestion, joint pain, leg swelling, nausea, nervousness, pain, paralysis, respiratory tract infection, runny nose, sinus inflammation, skin tingling, sore throat, swelling, tremor, urinary tract infection, viral infections, vomiting, weakness
Why should Requip not be prescribed?
If Requip gives you an allergic reaction, you will not be able to continue using it.
Special warnings about Requip
At the start of Requip therapy and whenever the dose is increased, you face a slightly increased risk of a fainting spell or other symptoms of low blood pressure such as dizziness, nausea, sweating, and light-headedness, particularly when you get up suddenly after sitting or reclining for a prolonged period. To avoid such symptoms, be careful to stand up slowly.
A few patients--especially older ones--also develop hallucinations. Let your doctor know if this occurs. You may have to stop Requip therapy.
Use Requip with caution if you have heart disease. There is also a slight chance of developing respiratory difficulties or problems with your eyesight. If you find it hard to breathe, have any swelling, or develop problems with your vision, alert your doctor at once.
With other Parkinson's medications, a sudden dose reduction has been known to cause high fever, muscle stiffness, and loss of consciousness. Although this has not happened with Requip, be alert for such problems and contact your doctor immediately if they occur.
Requip may cause drowsiness, and some people have reported falling asleep without warning during their daily activities. Do not drive a car or operate machinery until you know how the drug affects you. If you find that Requip makes you sleepy or that you're suddenly falling asleep in the middle of routine activities, tell your doctor; he will probably discontinue the drug.
Requip may also cause darkening of your skin and eye color. Tell your doctor if you notice any change.
Possible food and drug interactions when taking Requip
If Requip is taken with certain other drugs, the effects of either can be increased, decreased, or altered. It is especially important to check with your doctor before combining Requip with the following:
Antidepressants such as Elavil, Pamelor, and Tofranil
Drugs that contain levodopa such as Dopar, Larodopa, and Sinemet
Estrogen medications such as ethinyl estradiol (Estinyl)
Major tranquilizers such as Haldol, Mellaril, Navane, Prolixin, and Thorazine
Tranquilizers such as the benzodiazepines Ativan, Librium, Valium, and Xanax
Requip is taken 3 times a day. During the first week of therapy, each dose is 0.25 milligram. During the second week, the amount rises to 0.5 milligram. In the third week, it increases to 0.75 milligram, and in the fourth week reaches 1 milligram (3 milligrams daily). If necessary, your doctor will gradually increase the dosage further, up to a maximum of 24 milligrams per day.
If you need to stop Requip therapy, the doctor will discontinue the drug gradually over a 7-day period, reducing the number of doses from 3 to 2 per day for the first 4 days, then to once a day for the remaining 3 days.